Wisconsin, 2009

Drought in Wisconsin, February 1 to 28, 2009

February 1 to 28, 2009 · NWS GRB · 16 events in 16 counties and zones

The lack of significant precipitation during the month caused severe drought conditions (D2), that began in late September 2008, to persist across parts of north-central, central and northeast Wisconsin. The severe drought (D2) continued through March 2009.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

The lack of significant precipitation during the month caused severe drought conditions (D2), that began in late September 2008, to persist across parts of north-central, central and northeast Wisconsin. The severe drought (D2) continued through March 2009.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jan 31, 3:07 PM CST, 8 hours 53 minutes earlier.

Area forecast discussion, Jan 31, 3:07 PM CST, 8 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
307 PM CST SAT JAN 31 2009

.SHORT TERM...TONIGHT AND SUNDAY. WARM FRONT PUSHING THRU
NORTHEAST WI...WITH LOW CLOUDS CONTINUING THEIR SLOW EXIT OUT OF
NORTHERN WI. SIG TEMP CONTRAST WITH 40 AT ISW AND 22 AT IMT. COLD
FRONT NOW OVER CENTRAL MN EXPECTED TO MOVE THROUGH WI THIS
EVENING. NOT SEEING MUCH COLD BEHIND THE FRONT WITH 40 ATTM IN THE
EASTERN DAKOTAS.

WINDS OVERNIGHT WILL KEEP THINGS MIXED...THUS THINKING TONIGHT
IS THAT TEMPS WILL REMAIN MILD WITH DROP RELATIVELY LATE AS CAA
BEGINS IN EARNEST. FOLLOWED SREF LEAD.

GIVEN MILD AIRMASS AT THE SURFACE AND CAA LIKELY ALOFT EXPECT
LAPSE RATES ON SUN TO BE RATHER STEEP. MODELS SHOWING 850-700
LAPSE RATES OF 6.5 TO 7.5. HAVE BUMPED UP WINDS A BIT FROM
PREVIOUS PACKAGE WITH WINDY WORDING IN FORECAST FOR SUN. CLOUDS TO
INCREASE IN AFTN AHEAD OF SECONDARY SURFACE TROF/FRONT DROPPING
SOUTH...THOUGH DYNAMICS/MOISTURE NOT ENOUGH TO KEEP POPS IN FOR
AFTN.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY
NEXT SYSTEM DROPPING SOUTH OUT OF CANADA WILL BRING A CHANCE
OF SNOW TO THE NORTH SUNDAY NIGHT. SIGNIFICANT 500MB TROUGH /
UPPER LEVEL DISTURBANCE WILL SWING ACROSS THE AREA MONDAY
AFTERNOON INTO MONDAY NIGHT. THE FEATURE WILL BRING SCATTERED
SNOW SHOWERS AS MODELS INDICATING STEEP 1000/850MB LAPSE RATES
AND UPWARD VERTICAL MOTION. MID LEVEL LAPSE RATES BETWEEN 700/500MB
ONLY AROUND 5.5 C/KM. THIS FEATURE COULD BRING A FEW INCHES OF SNOW
MONDAY AFTERNOON AND MONDAY NIGHT. THE ONLY EXCEPTION WILL BE
ACROSS FAR EASTERN WISCONSIN WHERE LOW LEVEL WINDS WILL TURN
OFF OF LAKE MICHIGAN AND BRING LAKE ENHANCEMENT TO KEWAUNEE
AND MANITOWOC COUNTIES. GFS DEPICTED THIS SCENARIO WHICH WAS NOT
SEEN ON THE 12Z WRF MODEL THIS MORNING. HAVE BOOSTED CHANCES FOR
SNOW SHOWERS OVER THE FAR EAST LATE MONDAY NIGHT INTO TUESDAY
MORNING BEFORE LOW LEVEL WINDS BACK TO THE NORTHWEST MONDAY
AFTERNOON. IF FLOW DOES COME OFF THE LAKE FOR A PERIOD OF TIME...
LATER SHIFTS WILL NEED BOOST SNOWFALL TOTALS ACROSS KEWAUNEE AND
MANITOWOC COUNTIES.

THE ARCTIC AIR WILL WORK INTO THE REGION MONDAY AFTERNOON INTO
MONDAY NIGHT. MEX GUIDANCE IS TOO WARM FOR MONDAY NIGHT THROUGH
WEDNESDAY BASED ON 850MB TEMPERATURES AND DEEP SNOW PACK ACROSS THE
AREA. SOME WARMING IS EXPECTED TOWARDS THE END OF NEXT WEEK.
HOWEVER...ECMWF HAS BACKED OFF ON THE EASTWARD PUSH OF THE WARM AIR
INTO THE GREAT LAKES. THE ARCTIC OSCILLATION IS IN THE NEGATIVE
PHASE AT THE MOMENT. THE NEGATIVE PHASE WOULD SUGGEST THE
POSSIBILITY OF A FURTHER SOUTH INTRUSIONS OF ARCTIC AIR INTO THE
WESTERN GREAT LAKES INTO NEW ENGLAND OVER THE NEXT SEVERAL WEEKS.
BASED ON MODEL PERFORMANCE OVER THE LAST FEW WEEKS ON WARMING UP
TOO FAST...LATER SHIFTS WILL NEED TO MONITOR THE WARM UP AND MAY
NEED TO PUSH BACK OR DELAY THE WARM UP DEPENDING ON THE LATER
MODEL RUNS OF THE ECMWF IF THE SOUTHWARD TREND OF THE ARCTIC IS
PUSHED EVEN FURTHER SOUTH.

THE NEXT SNOW MAKER SHOULD MOVE ACROSS THE AREA FRIDAY NIGHT
INTO SATURDAY
&&

.AVIATION...LOW CIGS CONTINUE TO WORK NORTH OUT OF STATE AS WARM
FRONT LIFTS NORTH. EXPECT MAINLY VFR CONDITIONS THROUGH DAY PERIOD
SUN...THOUGH STRONG...GUSTY LLVL WINDS TO LEAD TO LLVL WIND SHEAR
MUCH OF PD.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TE/ECKBERG
Hazardous weather outlook, Jan 31, 3:26 AM CST, 20 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
326 AM CST SAT JAN 31 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
326 AM CST SAT JAN 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF LIGHT SNOW MONDAY AND MONDAY NIGHT. ALTHOUGH
A MAJOR STORM IS NOT ANTICIPATED...THERE COULD BE ENOUGH SNOW TO
LEAD TO SLIPPERY ROADWAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-011200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
326 AM CST SAT JAN 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE EXPECTED TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE INTO SUNDAY
EVENING.

JS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Vilas

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Vilas forecast zone
Reported by
Other Federal Agency
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Drought, Oneida

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Oneida forecast zone
Reported by
Other Federal Agency
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Drought, Forest

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Forest forecast zone
Reported by
Other Federal Agency
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Drought, Florence

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Florence forecast zone
Reported by
Other Federal Agency
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Drought, Northern Marinette

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Northern Marinette forecast zone
Reported by
Other Federal Agency
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Drought, Southern Marinette

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Southern Marinette forecast zone
Reported by
Other Federal Agency
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Drought, Lincoln

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Other Federal Agency
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Drought, Langlade

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Langlade forecast zone
Reported by
Other Federal Agency
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Drought, Menominee

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Menominee forecast zone
Reported by
Other Federal Agency
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Drought, Northern Oconto

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Northern Oconto forecast zone
Reported by
Other Federal Agency
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Drought, Southern Oconto

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Southern Oconto forecast zone
Reported by
Other Federal Agency
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Drought, Marathon

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Marathon forecast zone
Reported by
Other Federal Agency
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Drought, Shawano

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Shawano forecast zone
Reported by
Other Federal Agency
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Drought, Wood

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Wood forecast zone
Reported by
Other Federal Agency
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Drought, Portage

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Portage forecast zone
Reported by
Other Federal Agency
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Drought, Waupaca

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Waupaca forecast zone
Reported by
Other Federal Agency
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154495, 154496, 154497, 154498, 154500, 154501, 154502, 154504, 154505, 154506, 154507, 154508, 154509, 154510, 154511, 154512.